Avascular necrosis of the femoral head due to low-dose corticosteroid used in a patient with panhypopituitarism: A case report and literature review
Murat Çalapkulu, Muhammed Kızılgül, Muhammed Erkam Sencar, Hakan Düğer, Bekir Uçan, Erman Çakal, Mustafa Özbek
Department of Endocrinology and Metabolism, University of Health Sciences Dışkapı Yıldırım Beyazıt Training and Research Hospital, Ankara, Turkey
Keywords: Avascular necrosis, corticosteroid, hypopituitarism, steroid side effects
Osteonecrosis, commonly known as avascular necrosis (AVN) of bone, is one of the universally recognized side effects of high-dose steroids and commonly involves femur head leading to significant morbidity. However, the development of AVN in the femoral head due to low-dose oral corticosteroid therapy in a short time is a rare occurrence. Management by stopping corticosteroid treatment can be challenging in many cases due to the adrenal crisis. Glucocorticoids may have to be continued in the lowest possible dose using a physiological preparation, such as hydrocortisone, when the stoppage is not possible. In this article, we report a 34-year-old male patient with hypopituitarism who developed bilateral AVN while receiving a mild physiological replacement oral prednisolone dose for only three years for secondary adrenal insufficiency of hypopituitarism after transsphenoidal surgery. The patient was switched to hydrocortisone and underwent core decompressive surgery resulting in a reduction of hip pain and improvement. The case report intends to highlight the occurrence of AVN of the femur even with a very low dose of corticosteroid used for the treatment of panhypopituitarism. Avascular necrosis should be considered in the differential diagnosis in patients with hip pain, even in low-dose steroid use because early diagnosis is essential to prevent progression, collapse, and eventually the need for hip replacement in AVN.
Citation: Çalapkulu M, Kızılgül M, Sencar ME, Düğer H, Uçan B, Çakal E, et al. Avascular necrosis of the femoral head due to low- dose corticosteroid used in a patient with panhypopituitarism: A casereportandliteraturereview.JtDisRelatSurg2020;31(2):390-394.
The authors declared no conflicts of interest with respect to the authorship and/or publication of this article.
The authors received no financial support for the research and/or authorship of this article.